Colorado, 2024

Damaging Wind in Colorado, June 1, 2024

June 1, 2024 · NWS GJT · 1 event in 1 county or zone

Mostly zonal flow aloft advected some modest midlevel moisture into northern portions of eastern Utah and western Colorado in the days leading up to this event. This moisture, combined with some low-end instability, set the stage form some isolated showers and thunderstorms to form over the higher terrain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Mostly zonal flow aloft advected some modest midlevel moisture into northern portions of eastern Utah and western Colorado in the days leading up to this event. This moisture, combined with some low-end instability, set the stage form some isolated showers and thunderstorms to form over the higher terrain. A passing weak shortwave trough added some extra lift and energy to the region on the 1st, resulting in some stronger showers and thunderstorms capable of producing strong, gusty winds. In addition, dry surface levels led to precipitation from these storms evaporating before reaching the surface, thus also enhancing winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 1, 10:21 AM MST, 3 hours 39 minutes earlier. Its key messages:

  • Isolated to scattered thunderstorm development remains a threat each afternoon through early next week with gusty outflow winds more likely than wetting rainfall.
  • Temperatures remain above normal this weekend into early next week...an expanding ridge aloft next week suggests temperatures are likely to climb even higher by midweek.
  • The warmer temperatures means runoff will be well underway with most major stem rivers showing rises over the next several days.
Area forecast discussion, Jun 1, 10:21 AM MST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1121 AM MDT Sat Jun 1 2024

.KEY MESSAGES...

- Isolated to scattered thunderstorm development remains a
  threat each afternoon through early next week with gusty
  outflow winds more likely than wetting rainfall.

- Temperatures remain above normal this weekend into early next
  week...an expanding ridge aloft next week suggests
  temperatures are likely to climb even higher by midweek.

- The warmer temperatures means runoff will be well underway
  with most major stem rivers showing rises over the next
  several days.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 400 AM MDT Sat Jun 1 2024

Even though transitory ridging works in from the west today, the
flow will stay primarily zonal with several embedded shortwaves
moving through the flow this weekend. One such weak shortwave
tracks across this afternoon with a more robust shortwave this
evening, which should work on available moisture and instability
to generate isolated to scattered showers and thunderstorms.
Most activity will initially favor the high terrain but with
the more robust shortwave this evening, activity could spread
into the northwest Colorado valleys. Areas north of I-70 still
hold the best instability with CAPE north of 500 J/kg, while
areas south of I-70 are less than 200 J/kg. Storm coverage could
be a bit better today than previously indicated based on these
reasons as well as latest hi-res guidance which shows a bit more
coverage, especially up north. Although moisture is elevated
with mixing ratios upwards of 4 g/kg today, the low levels still
remain dry with inverted V sounding profiles, so expect gusty
outflow winds to be more of a threat than wetting rain. Not
expecting much in the way of rainfall but winds could gust 40 to
50 mph with any storm outflows, especially across the north.
Overall, mostly dry conditions and above normal temperatures
are expected today despite any showers/storms which should be
more high based and virga producing, again isolated to scattered
in coverage. Some storms could linger past sunset given forcing
from the shortwaves, with any remnant isolated activity likely
clearing out or dissipating by midnight.

Following on the heels of today's activity is another shortwave,
again clipping the northern areas Sunday afternoon. Coverage
looks to favor the high terrain for areas mainly north of I-70
with this shortwave with limited precipitation and more gusty
outflow winds from any convection. Temperatures are expected to
be warmer today than yesterday and similar on Sunday with highs
4 to 8 degrees above normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 400 AM MDT Sat Jun 1 2024

Flow aloft turns northwesterly Sunday night as the shortwave
slides over the Front Range and out onto the Plains. Another low
pressure system drops south out of the Gulf of Alaska off the
BC Coast Sunday and turns east to track along the Canadian
Border Sunday night into Monday. With the approach of this
trough, look for gusty west winds Monday generally along and
north of I-70. Though this system stays well to the north, the
southern edge of the trough will brush the northern areas of
eastern Utah and Western Colorado Monday night into Tuesday.
Models are indicating that this trough will drag a significant
patch of moisture currently south of the Aleutian Islands over
the North Pacific into the Pacific Northwest and down into the
region with IVT's of 300 to 400 kg/m/s along and north of the
I-70 corridor, and IVT's approaching 200 kg/m/s pushing south
into the Four Corners area. Pwats climb above 200% across the
region with this surge. Guidance still isn't picking up on this
limiting PoPs to 20% over the Uinta and Park Mountains and less
than 10% elsewhere. With the left exit region of the jet passing
over the northern areas Monday night, expect nocturnal
thunderstorms possible generally north of the I-70 corridor. The
trough also tightens the pressure gradient with linear shear
values around 30 kts, and a cool front pushes south into the
region to about I-70, so wouldn't be surprised to see an
isolated stronger storm possible. This is definitely something
to keep an eye on over the next day or two to see if the models
pick up on this.

As the trough and associated jet moves east, the right exit
region moves in over the northern areas and ridging builds in
from the southwest putting eastern Utah and Western Colorado
under subsidence, clearing out the skies somewhat Tuesday
allowing diurnal heating to spawn isolated orographic showers
and isolated thunderstorms over the region through the
afternoon. The high pressure continues to build in over
Intermountain West Wednesday and even though the subsidence will
tend to cap convection, expect diurnal heating to spark
isolated light showers over the higher terrain with a possible
isolated clap of thunder. Models are in concurrence with a
Pacific low moving in off the Baja Coast Wednesday and the high
pressure sliding southeast over New Mexico, Texas and northern
Mexico Thursday which opens the door to a subtropical flow under
the high and up into the region Thursday into next weekend.
Look for afternoon and evening showers and thunderstorms
becoming widely scattered across the region through the latter
half of the week.

Temperatures start the week at six to eight degrees above normal
Monday with a slight dip Tuesday as the trough passes.
Wednesday onward will see temperatures climb to 10 to 15 degrees
above normal with high sitting over the region. Look for the
lower desert valleys to possibly hit the century mark late in
the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1121 AM MDT Sat Jun 1 2024

Another round of isolated to scattered showers and thunderstorms
are expected this afternoon, favoring the mountains. Outside of
activity, expect mostly to partly sunny skies and breezy
afternoon winds to 25 mph at times. Gusty outflow winds can be
expected near any shower or storm activity with gusts up to 45
mph possible. Showers diminish this evening with dry weather
returning through Sunday morning. Overall, VFR will prevail
through the TAF period.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MDA
LONG TERM...DB
AVIATION...TGJT
Hazardous weather outlook, Jun 1, 2:32 AM MST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
332 AM MDT Sat Jun 1 2024

COZ001>014-017>023-UTZ022>025-027>029-020945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
332 AM MDT Sat Jun 1 2024

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low. However,
isolated to scattered thunderstorms are possible over the
mountains especially along the Continental Divide and across
northwest Colorado this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated to low end scattered thunderstorms are possible over the
mountains of the Continental Divide and the eastern Uinta
Mountains each afternoon/evening through the remainder of the
coming week. Dry and much warmer conditions are possible mid to
late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 1, 12:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
152 PM MDT Sat Jun 1 2024

COZ004-005-013-012015-
Flat Tops CO-Upper Yampa River Basin CO-
Elkhead and Park Mountains CO-
152 PM MDT Sat Jun 1 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROUTT COUNTY
THROUGH 215 PM MDT...

At 151 PM MDT, Doppler radar was tracking a strong thunderstorm near
Oak Creek, or 37 miles southeast of Craig, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Oak Creek, Yampa, and Phippsburg.

This includes the following highways...
 U.S. Highway 40 in Colorado between mile markers 141 and 151.
 Colorado 131 between mile markers 41 and 57, and mile marker 62 and
near mile marker 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4016 10664 4011 10707 4029 10713 4042 10665
      4034 10665 4034 10663 4018 10663
TIME...MOT...LOC 1951Z 255DEG 28KT 4022 10696

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KJS

The radar

The Grand Junction radar (KGJX), 171 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Moffat

When
June 1, 2:00 PM MST to 3:00 PM MST
Where
Moffat County, (Cag)craig/Moffat Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.500, -107.520

The peak gust associated with this thunderstorm was 58 mph and was recorded at the KCAG ASOS at the Craig-Moffat County Airport at 3:31 PM MDT. Additional gusts with this storm, while strong, were generally below severe criteria.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197681.